Thank you for your time. I am 35, female, with a pacemaker for sinus node dysfunction. I am currently being treated for a pacemaker infection. I am taking amiodarone 600, cartia 360, coumadin, zaroxalyn, and lasix for heart. Two months ago I had an ablation, which resulted in a problem with one of the leads. I then had a lead revision, but that wasn't working due to scar tissue. The new lead was moved, and the infection started about 2 wks. later. I am currently on antibiotics and see my ep doc. every week.
Yesterday I noticed that my heart was skipping alot. Skipped beats are not at all unusual for me, except I was feeling very light-headed and weak, like I was going to pass out. When I took my pulse I realized that the skips were more like pauses, not lasting too long maybe 2-3 seconds, but sometimes I would only have one normal beat in between, so I felt lousy. When my heart would return to normal it would go back up to where the pacemaker is set to pace, so I figured the pacemaker was working ok.
Can an increase in heart meds. cause the pacemaker not to work as well? My amiodarone and cardizem were increased a couple of weeks ago. Could that be the problem with the pauses?
Could the pacemaker be working sometimes but not others?
Is this something that can wait til I see my doctor next week?
My dr. is afraid my whole pacemaker system needs removal. What are the chances of this infection going away with oral antibiotics? At this point it has been 6 weeks of antibiotics and no improvement.
Any info. would be helpful.
Sorry to hear about the problems you are experiencing with your pacemaker. An infected pacemaker is a very serious condition. Does your current doctor have experience in this area? The medications you are taking should not result in any changes in pacemaker function. Unfortunately, I won't be able to provide you with more specific answers since I do not know the details of your case.
I would recommend seeing an electrophysiologist who has experience in this area due to the potentially dreadful complications. You should consider seeing a doctor at a large university based medical center. Here at the Cleveland Clinic there are a number of experts who have handled problems such as yours. Keep us posted.
I can sympathize with you to some extent. I am now 43 and have my 3rd pacemaker for SND. I had an infection in the pocket around my first pacemaker. That was 13 years ago. I had to have the whole pacing system removed and relocated. Up until a year ago I actually worked as a pacemaker technician and I have not heard of too many cases where pacemaker/lead infections were successfully treated with oral antibiotics....but know they do try. Also...I am not a doctor....but knowing from experience certain antiarrhythmic drugs such as amiordarone can increase pacing thresholds - meaning it may take more energy from your pacemaker to stimulate your heart to beat. It is common practice to check pacing thresholds when antiarrhythmics are instituted as well as when there is a change in dosage. The infection alone can also cause the heart to become irritable (premature beats) possibly causing your palpitations...but the fact that you are feeling like you may pass out makes me wonder if you need to have the output of your pacemaker increased. I sure hope you get well soon. Sounds like you have a lot going on. Good Luck.
Thanks so much for sharing your knowledge. It sounds like you know alot, and is pretty consistent with what I am gathering from information. I think the meds. may be decreasing the performance of the pacemaker, so I will be sure to tell my doctor. I guess I was nervous, because I had two leads that failed due to the amount of scar tissue it was in. I don't want to go through another lead revision. Then again, if this needs to be replaced I guess that will happen anyway.
It's good to hear of your experience. I hope you are well now.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.